NBME 24 Answers ↦
ugh, I feel like a child could misuse their insulin by accident without proper supervision. Totally thought she had T1DM and not enough guidance on how to use the meds. annoying
I couldn't rule out if the child was trying to get swole and had a shady dealer.
Sorry, where doesn't it talk about insulin abuse in the question? I thought she was administered for an acute exacerbation of heart failure?
Regardless of the ketones, DKA is not likely anyway, since you'd see hyperglycemia in it, but this patient has hypoglycemia
I think the trick here is that they don't mention that the daughter has a history of Type 1 DM, so she has no reason to be taking insulin at all. She's definitely receiving insulin, but we don't have any history implying she's a type 1 diabetic. That, combined with the fact that there have been multiple episodes like this one, favors that the mother is giving the daughter insulin when she doesn't need it.
C-peptide is produce by endogenous insulin, but is not part of exogenous insulin. She has elevated insulin, with low C-peptide, so she is receiving too much exogenous insulin. A history of recurrent episodes this year implies a behavioral issue; Factitious disorder imposed on another (also called Munchausen syndrome by proxy).